Minnesota, 2025Damaging Wind in Minnesota, July 23, 2025
July 23, 2025 · NWS FSD · 1 event in 1 county or zone
A cluster of storms which developed on the edge of a low-level jet and east of the main severe weather across South Dakota produced an isolated severe wind gust near Rushmore in the early morning of July 23.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of storms which developed on the edge of a low-level jet and east of the main severe weather across South Dakota produced an isolated severe wind gust near Rushmore in the early morning of July 23.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 23, 2:24 AM CST, 4 hours 16 minutes earlier. Its key messages:
- A Heat Advisory is in effect for mainly northwest IA and northeast NE this afternoon and evening. Heat indices up to 105 are expected.
- Strong to severe thunderstorms capable of producing damaging wind gusts up to 70 mph, heavy rainfall, and some small hail are possible this afternoon and evening.
- Thursday and Friday look to be mostly dry and not as hot, with highs in the 80s and lows in the 60s. Still a touch on the humid side.
- Saturday through Monday will see high humidity surge back into the area with a good chance for dangerous heat each day.
Area forecast discussion, Jul 23, 2:24 AM CST, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
324 AM CDT Wed Jul 23 2025
.KEY MESSAGES...
- A Heat Advisory is in effect for mainly northwest IA and
northeast NE this afternoon and evening. Heat indices up to
105 are expected.
- Strong to severe thunderstorms capable of producing damaging
wind gusts up to 70 mph, heavy rainfall, and some small hail
are possible this afternoon and evening.
- Thursday and Friday look to be mostly dry and not as hot,
with highs in the 80s and lows in the 60s. Still a touch on
the humid side.
- Saturday through Monday will see high humidity surge back
into the area with a good chance for dangerous heat each day.
&&
.DISCUSSION...
Issued at 323 AM CDT Wed Jul 23 2025
Low confidence threat for isolated showers and thunderstorms early
this morning. While there is a bit of a lack of moisture in the 925-
800mb layer, the low level jet does focus on southeast SD through
mid morning, so some spotty shower and thunderstorm activity will be
possible. For now severe weather with any activity that can develop
is unlikely. A few models try to build the activity in southern ND
southward early this morning as well but for now expected storm
motion makes this unlikely.
The right entrance region of the upper level jet will drift east
across the area today, acting as the driving force for an incoming
frontal boundary. A run through of the latest model soundings
indicates plenty of instability but fairly weak shear. There will be
some speed and directional shear in the lowest km or two, but with
mid and upper level winds generally 30 knots or less the structure
of the storms will likely lean towards multi cellular and outflow
dominant storms. The lack of shear and deep warm cloud depth
definitely make the production of large hail much more difficult, so
suspect that a few water loaded updrafts will produce some strong
winds gusts to around 70 mph and locally heavy rain. If the right
entrance region of the upper level jet was more stationary heavy
rain and more widespread flash flooding potential would be in place,
but for now this jet looks to move eastward through this afternoon
and tonight which will limit the training potential of the
developing storms. While some shorter term training is likely during
initial development the eastward moving jet should keep the low level
boundary from locking into place. So, some very local heavy
rain of 3-5" is possible given the expected instability, upper
level flow parallel to the front and PWAT values of 1.75".
Otherwise another hot and humid day for many, especially northwest
IA, far southeast SD and northeast NE. A heat advisory will be in
effect for these areas, but with the incoming front and potential
showers and thunderstorms the heat will diminish more quickly this
evening than yesterday.
Less unstable air builds into the area on Thursday as the wave
responsible for todays thunderstorms moves east of the area. However
the area remains in some weaker westerly flow aloft which will
result in a possible weak wave moving across the Northern Plains.
This will only result in a very low end chance for showers and
thunderstorms with the better chances in northern and central SD.
Temperatures will be much more reasonable on Thursday as well with
highs mostly in the lower to middle 80s. Humidity will still be a
bit high, but dew points will mostly be mid 60s to around 70 degrees.
Weak mid and upper level ridging will keep any potential activity on
Friday very isolated as forcing remains minimal. Another seasonally
warm and humid day with highs mostly mid to upper 80s.
The next period of concern for heat and humidity will come Saturday
into Monday as upper level ridging strengthens and mid 70 dew points
spread back into the area. Highs each day will likely be from the
upper 80s to mid 90s with heat indices approaching 100 each day.
While the heat and humidity will lead to daily chances for
thunderstorms, the chances for now remain very low with confidence
in timing and placement of weak waves. There is one better wave that
moves into central SD Saturday night into Sunday morning and could
prove to be the better chance, but capping will likely be a problem
for many locations.
&&
.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1038 PM CDT Tue Jul 22 2025
Mostly VFR conditions with occasional MVFR conditions are
expected this TAF period mostly due to increasing shower and
thunderstorm chances. Taking a look at satellite imagery, mostly
clear conditions continue this evening. From here, expect the
quieter condition to continue through daybreak on Wednesday. As
cloud cover begins to build in from the west, can't rule out an
occasional shower during the morning hours mainly across the
areas north of I-90 and west of the James River Valley.
However, the better shower and thunderstorm chances won't likely
develop until the afternoon/evening hours as a cold front
progresses through the area. With this in mind, added in a tempo
groups for each TAF site to fine tune timing details.
Otherwise, predominantly southerly to southwesterly winds ahead
of the cold front will become more northerly behind the front to
end the TAF period.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from noon today to 8 PM CDT this evening for
SDZ070-071.
MN...None.
IA...Heat Advisory from noon today to 8 PM CDT this evening for
IAZ003-012>014-020>022-031-032.
NE...Heat Advisory from noon today to 8 PM CDT this evening for
NEZ013-014.
&&
DISCUSSION...08
AVIATION...05Hazardous weather outlook, Jul 23, 3:41 AM CST, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
441 AM CDT Wed Jul 23 2025
MNZ071-072-097-098-SDZ038>040-050-052>070-240945-
Lincoln-Lyon-Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Clay-
441 AM CDT Wed Jul 23 2025
This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Scattered showers and thunderstorms will be possible this morning
but at this time they are not expected to become severe. Brief
heavy rain and lightning will be the main threats.
This afternoon strong to severe storms will be more likely with
wind gusts to 70 mph and locally heavy rain the main threats with
some smaller hail possible as well. Some very isolated locations
could receive 3 to 5 inches of rain.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Very isolated thunderstorms will be possible Friday into the
weekend with a storm or two possibly becoming severe.
More hot and humid conditions are likely this weekend and into
early next week with heat index values in the 90s to lower 100s
possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-NEZ013-014-
SDZ071-240945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Dixon-
Dakota-Union-
441 AM CDT Wed Jul 23 2025
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.
.DAY ONE...Today and Tonight
Hot and humid conditions will continue today with heat indices up
to 105 degrees possible. Please be sure to drink plenty of water
if you will be outside today.
Isolated showers and thunderstorms will be possible this morning
but at this time they are not expected to become severe. Brief
heavy rain and lightning will be the main threats.
Late this afternoon into this evening strong to severe storms
will be more likely with wind gusts to 70 mph and locally heavy
rain the main threats with some smaller hail possible as well.
Some very isolated locations could receive 3 to 5 inches of rain.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Very isolated thunderstorms will be possible Friday into the
weekend with a storm or two possibly becoming severe.
More hot and humid conditions are likely this weekend and into
early next week with heat index values in the 90s to lower 100s
possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 23, 6:09 AM CST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
709 AM CDT Wed Jul 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 AM Tstm Wnd Gst 8 NNW Harrison 43.54N 98.59W
07/23/2025 M73 MPH Aurora SD Emergency Mngr
&&
MMLocal storm report, Jul 23, 6:20 AM CST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
720 AM CDT Wed Jul 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM Tstm Wnd Gst 3 SE Plankinton 43.69N 98.44W
07/23/2025 E70 MPH Aurora SD Emergency Mngr
&&
MMLocal storm report, Jul 23, 6:35 AM CST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
735 AM CDT Wed Jul 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 AM Tstm Wnd Dmg Plankinton 43.71N 98.48W
07/23/2025 Aurora SD Emergency Mngr
Several 3-4 inch diameter tree branches down
in town.
&&
akThunderstorm Wind, Nobles
- When
- July 23, 6:40 AM CST to 6:42 AM CST
- Where
- Nobles County, 2.04 mi NE of Rushmore
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.640, -95.770
Thunderstorm wind gusts were measured by a Road Weather Information System sensor along Interstate 90 near Rushmore.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, July 23, 20251 death · 1 event
- Flash Flooding in Michigan, July 23, 2025$7.1 million · 3 events
- Tornadoes and Flash Flooding in Nebraska, July 23, 2025$200,000 · 2.5 in hail · 10 events
- Excessive Heat and Heat in Tennessee, July 23 to 25, 202549 events
- Excessive Heat and Heat in Mississippi, July 23 to 25, 202543 events
- Tornadoes and Damaging Winds in Wisconsin, July 23, 2025EF1 · 15 events
- Excessive Heat in Louisiana, July 23, 202531 events
- Excessive Heat and Heat in Arkansas, July 23 to 25, 202530 events
- Flash Flooding and Hail in Minnesota, July 23, 2025$20,000 · 56 kt wind · 11 events
- Flood and Damaging Winds in South Dakota, July 23, 202570 kt wind · 23 events
- Excessive Heat and Heat in Illinois, July 23 to 24, 202518 events
- Hail and Damaging Winds in South Dakota, July 23, 20251.25 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1287288.